Florida, 2018

Rip Current in Florida, March 24, 2018

March 24, 2018 · NWS MOB · 1 event in 1 county or zone

High winds and a spring tidal cycle combined to generate very rough surf at area beaches.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MOB wrote it up.

High winds and a spring tidal cycle combined to generate very rough surf at area beaches.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before the first event at Mar 24, 2:35 PM CST, 2 hours 25 minutes earlier.

Area forecast discussion, Mar 24, 2:35 PM CST, 2 hours 25 minutes before
Area Forecast Discussion
National Weather Service Mobile AL
335 PM CDT Sat Mar 24 2018

.NEAR TERM /Now Through Sunday/...At this time, a strong shortwave
is diving southeast along the leading edge of an upper ridge
moving east over the Plains. This shortwave is pushing a surface
boundary towards the forecast area and in combination with a
slowly eastward moving surface high over the Florida peninsula, is
creating a tighter than expecting pressure gradient across the
forecast area and bringing breezy conditions to the area. As the
pushing shortwave moves off tonight and the pressure gradient
eases, the southerly flow will also ease, but remain strong enough
when working in combination with moist flow off the Gulf to keep
skies cloudy overnight. At this point, with respect to the weak
front moving towards the area, with the southerly flow working
against its southward movement, am not expecting it to come close
enough to bring any shra to the area overnight. For overnight
temps, with the flow off the Gulf and increasing subsidence as the
upper ridge over the Plains moves closer, lows well above
seasonal are expected. Am not expecting any fog to develop
tonight, with winds remaining strong enough to mix any fog trying
to develop out.

Sunday, the Plains ridge moves closer as a shortwave moves
through the ridge over the Lower Mississippi River Valley. This
piece of energy is expected to pass close enough when working with
the boundary left near northern parts of the forecast area
tonight to bring a chance of precip to mainly the northern half of
the forecast area. Enough instability is indicated to be present
for thunderstorms to mix in, but am not seeing enough instability
nor upper support for any strong to severe storms. Winds become
more westerly as a system off the Northeast coast pushes a front
towards the area from the northeast, pushing the Florida peninsula
surface high southward. With the westerly flow and an approaching
upper ridge, temps well above seasonal expected again, but am not
expecting any records to be broken with records for the KMOB and
KPNS both being in the mid 80s. /16

.SHORT TERM /Sunday night Through Tuesday night/...Upper ridging
from the Gulf into the Great Lakes will promote strengthening high
pressure east of the Appalachians by Sunday night. This will send
a backdoor cold front into the area and it is expected to be
through the eastern half of the area by Monday morning. The front
will likely stall during the day Monday due to daytime heating
and then push further west across the forecast area Monday night.
Cannot rule out some scattered showers/isolated storm early Sunday
evening and a small chance of rain with the front through Monday.
Any forcing will be very shallow along the front with forecast
soundings showing strong capping at or just above 850mb. Temp
forecast is tricky and there are likely to be some significant
differences from warmer western parts of the area (ahead of the
front) and cooler eastern areas behind the front where low clouds
will be predominate. Used a blend of guidance to account for this.
Currently expecting a 10-20 degree difference in highs across the
CWA Monday.

This front washes out on Tuesday with moderating temperatures and
low chances for any precip given the mid to upper level ridging
persisting aloft. Cannot completely rule out a light, passing
shower due to increasing low level warm air advection. 34/JFB

.LONG TERM /Wednesday Through Saturday/...Upper ridging will
gradually shift east from mid to late week as abundant shortwave
energy moves into the central states. The progression of the upper
flow will be fairly slow though due to a large upper trough
closing off over the northwest Atlantic during this time.
Therefore, a cold front front stretching from the Ohio Valley to
east Texas on Wednesday will be slow to push eastward. There are
timing differences on when exactly the front will begin to push
east. The GFS is more progressive than the ECMWF and its ensemble
mean as the ECMWF shows a surface low developing along the front
in response to stronger shortwave over TX. Our best rain chances
will likely be Thursday into Thursday night as this is the most
likely time the front will move into the area. Guidance is showing
a large degree of the deep layer forcing is post frontal, so
we're currently expecting the bulk of the rain to be along and
after frontal passage. At this point, some rain could linger into
Friday morning across the eastern zones, but drier air will move
in from west to east during the day. Temps will trend back toward
seasonal levels with lower humidity for the end of the week into
the beginning of the weekend.

There is a lot of uncertainty on the extent of any severe weather
threat on Thursday along and ahead of the front. The latest ECMWF
has come in more vigorous with low level wind fields and
instability ahead of the front due to the aforementioned surface
wave that develops. However, there has not been enough consistency
to pinpoint any threats, plus we are still several days out. We
will continue to monitor the potential for strong/severe storms
very carefully. 34/JFB

&&

.MARINE...A tight pressure gradient will ease tonight as a passing
shortwave moves off. Winds are expected to become strong again
Monday as a front, moving over the area from the northeast, works
with a weakening surface low over the Florida peninsula to bring
moderate to strong easterly flow to area coastal waters. Winds
will shift to southeast, then south through the week as the
surface high behind the backdoor front moves south along the
coast, until a front moves over area coastal waters late Thursday
into Thursday night. Guidance is indicating winds remaining
moderate to strong through the week. /16

&&

.PRELIMINARY POINT TEMPS/POPS...
Mobile      64  81  62  73  58  73  64  79 /  10  10  10  20  10  20  20  30
Pensacola   65  79  62  70  58  72  64  76 /  10  10  10  20  10  20   0  20
Destin      67  72  62  68  59  71  63  74 /  10  10  20  20  10  10   0  10
Evergreen   62  81  57  65  52  74  60  80 /  10  30  20  20  10  10   0  20
Waynesboro  62  82  60  72  55  72  63  79 /  10  30  20  20  10  20  20  50
Camden      61  81  56  64  52  72  61  79 /  10  40  20  20  10  10  10  30
Crestview   62  82  58  68  54  74  59  78 /  10  10  20  20  10   0   0  10

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...None.
FL...None.
MS...None.
GM...None.
&&

This product is also available on the web at:
http://weather.gov/mob
Hazardous weather outlook, Mar 24, 4:14 AM CST, 12 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Mobile AL
514 AM CDT Sat Mar 24 2018

ALZ051>060-261>266-FLZ201>206-MSZ067-075-076-078-079-251015-
Choctaw-Washington-Clarke-Wilcox-Monroe-Conecuh-Butler-Crenshaw-
Escambia-Covington-Mobile Inland-Baldwin Inland-Mobile Central-
Baldwin Central-Mobile Coastal-Baldwin Coastal-Escambia Inland-
Escambia Coastal-Santa Rosa Inland-Santa Rosa Coastal-
Okaloosa Inland-Okaloosa Coastal-Wayne-Perry-Greene-Stone-George-
514 AM CDT Sat Mar 24 2018

This Hazardous Weather Outlook is for south central Alabama,
southwest Alabama, northwest Florida and southeast Mississippi.

.DAY ONE...Today and Tonight.

Moderate risk for rip currents tonight along Alabama and northwest
Florida beaches.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Moderate risk for rip currents Sunday through early next week along
Alabama and northwest Florida beaches.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

GMZ630>636-650-655-670-675-251015-
Northern Mobile Bay-Southern Mobile Bay-Mississippi Sound-
Perdido Bay-Pensacola Bay System-Western Choctawhatchee Bay-
Eastern Choctawhatchee Bay-
Coastal waters from Pensacola FL to Pascagoula MS out 20 NM-
Coastal waters from Okaloosa Walton County Line FL to Pensacola FL
out 20 NM-Waters from Pensacola FL to Pascagoula MS from 20 to 60 NM-
Waters from Okaloosa Walton County Line FL to Pensacola FL from
20 to 60 NM-
514 AM CDT Sat Mar 24 2018

This Hazardous Weather Outlook is for the coastal waters of Alabama
and northwest Florida.

.DAY ONE...Today and Tonight.

Hazardous conditions for small craft expected today and tonight.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Hazardous conditions for small craft expected Monday through
midweek.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 rip current. Local standard time, as filed.

Rip Current, Santa Rosa Coastal

When
March 24, 5:00 PM CST
Where
Santa Rosa Coastal forecast zone
Deaths
1 direct, 0 indirect
Reported by
Broadcast Media
Coordinates
30.693, -87.018 (the zone’s center; the record gives no point)

Local man died attempting to rescue children in a rip current on Navarre Beach.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Rip Current, Santa Rosa Coastal2018-03-24MaleIn WaterDirect

What these are

Rip Current
A narrow, fast current flowing away from the beach that caused a drowning or rescue.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2018Every state in 2018This day in weather historyWarnings in Florida, March 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 737542.